Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

What causes persistent chest comfort along with difficulty in swallowing?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2837 Questions
Question
Last 2 days I've been experiencing some discomfort in my chest immediately after swallowing food... the pain has come on and off a couple of times through the day but I get the sensation right after swallowing. Have tried Rennies but I'm still expetiencing it, liquid seems to be fine but food is a bit of a struggle? will this pass or should I see my Gp ?
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 42 minutes later
Brief Answer:
Information

Detailed Answer:
Hello XXXXXXX

Sometimes the esophagus can get irritated if there has been reflux. Rennie tablets contain acid neutralizers (calcium, magnesium) but do not actually reduce acid. You might consider trying Zantac (ranitidine) 150 mg twice a day or 300 mg/dy. I don't know if this is sold in the UK. It is sold over the counter in the US (i.e. without prescription needed). Ranitidine reduces acid production by about 70 percent, allowing the tissues to heal.

You may also want to do some dietary modifications for the next several days until it resolves: avoid acidic foods such as citrus and tomatoes. Avoid alcohol, cola, chocolate, and mint. Also highly spicy foods. And don't eat within 2-3 hours of lying down.

If these things don't help, then yes, it is time to see your GP.
Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 16 minutes later
okay many thanks, I have noticed I have been belching/burping more often. little bit of pain in the back. is this quite common with this problem?
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 9 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Belching would go with it. Pain in the back does not necessarily go with it. Where is the pain in the back? And does it correlate with eating certain foods/drinks?
Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 4 minutes later
the pain in the back is light but occasionally aching across the middle of the back.. just thought this thing only lasted hours butvits been nearly 3 days
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 18 minutes later
Brief Answer:
Information

Detailed Answer:
It is not typical, with GERD or esophageal irritation from acid, for pain to radiate to the back. Inflammation of the pancreas can cause radiation of pain to the back, but there is usually nausea/vomiting, and abdominal pain (usually in the epigastrium but it can be in the upper right or left sides of the abdomen too). I suggest trying the ranitidine, but if there are increasing symptoms (nausea, vomiting, bad abdominal pain) then do go in to be seen.
Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 39 minutes later
okay thanks I have not experienced nausea or vommiting however when im lying in bed on my back my chest feels tight then and I develop a cough..
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 19 minutes later
Brief Answer:
information

Detailed Answer:
That symptoms would go with acid reflux. The ranitidine can help, as well as the dietary recommendations.

Also, consider raising up the head of the bed so gravity can help. Some people with GERD put blocks under the bed posts at the head to raise it up. This is preferable to using more pillows to raise you up because sometimes that just adds more pressure to your abdomen (because you are bent) which can increase reflux. Lying on your right side can be helpful too because of the anatomical structure of the bottom of the esophagus and stomach.
Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 24 hours later
spoke ro my GP today she has prescribed me with gaviscon just to see if that helps.. my only concern is it's not a burning sensation I'm getting its a pain, will gaviscon help this sensation?
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 46 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hi XXXXXXX

Gaviscon is an antacid meaning it neutralizes the acid which is there rather than decreasing it's production. It is like Rennies tablets which is also an acid neutralizer except Rennies is calcium and magnesium and Gaviscon is aluminum and magnesium. So Gaviscon might neutralize a little better but may not be enough to allow the esophageal irritation, if that is what you are dealing with (and I think it is what you are dealing with) to heal.

It won't hurt anything for you to give it a try for a day or two. But if that doesn't help, then perhaps discuss trying ranitidine.

Reflux into the esophagus doesn't always cause burning sensation or heartburn. It can sometimes just cause irritation that you feel when you eat.

Without the ability to examine you it is hard to say for sure what is happening. Sometimes people get esophageal spasm, where the musculature of the esophagus causes it to contract and not let food down but may allow fluids down in some cases. Usually the symptoms for that are quite noticeable - bad pain, increased salivation, and relief once the food goes down.
Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 7 hours later
thankyou again.. im going to see how it goes.. just got up this morning had a decent sleep but again have this chest pain.(sometimes when i move). I've not eaten yet which has me thinking could it be something else.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 8 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hi XXXXXXX

If the pain is in your chest wall rather than in the esophagus, it can hurt with movement. It may be costochondritis which can happen from a strain from reaching, lifting, etc. This can cause pain with movement. It resolves when the tissues heal, like with other sprains and strains.

If the pain is just underneath your breast bone or a bit to the left, this is more likely to be from the stomach or lower esophagus, and not having anything in one's stomach can make it upset too.

Stomach and esophageal problems usually don't cause pain with movement unless it is with bending over causing acid to come up. But otherwise, pain with twisting, stretching and other movements usually have more to do with muscles and connective tissue.

Above answer was peer-reviewed by
 
Follow-up: What causes persistent chest comfort along with difficulty in swallowing? 2 hours later
okay.. like I said I will give it a couple of days I'm just out of my mind with worry thinking i have sometbing seriously wrong with me.. with the pain it can come on and off just sitting down, but also lying down and when I move on to my side I get the chest pain, I'm not having any burning sensation its just a pain in my chest, and then when I eat anything I swallow it and then I have pain again.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 12 hours later
Brief Answer:
thoughts on this

Detailed Answer:
The good news is that at your age, the chance of this being something serious is considerably less likely.

You don't need to have a burning sensation to have esophageal pain that has come from irritation previous acid reflux (or is currently happening). It won't hurt to try the ranitidine if it is available in the UK. You would see some improvement within a few days if it is from continued reflux.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor